Pfizer and Moderna Covid-19 vaccines are linked to heart inflammation in rare instances, British health regulators have said, with doctors and patients warned to be alert for symptoms.
The jabs have triggered myocarditis and pericarditis – which can lead to chest pain and shortness of breath – according to a bulletin issued late on Friday by the Medicines and Healthcare Products Regulatory Agency (MHRA). The risk is highest in younger men and after the second dose, it said.
Myocarditis is inflammation of the heart muscle, and pericarditis is inflammation of the outer lining of the heart. In both cases, the body’s immune system causes inflammation in response to an infection or some other trigger.
Doctors have made 87 reports of the diseases as a side-effect of the Pfizer/BioNTech jab, and four in recipients of the Moderna vaccine, as of 16 June.
Those cases were out of a total of 16.8 million first doses and 10.9 million second doses of Pfizer/BioNTech and 730,000 doses of Moderna administered by the same date.
“These are typically mild cases and individuals tend to recover within a short time following standard treatment and rest,” the MHRA said.
“Healthcare professionals should be alert to the signs and symptoms of myocarditis and pericarditis. Vaccinated individuals should also seek immediate medical attention should they experience new chest pain, shortness of breath, palpitations or arrhythmias,” it added.
“While reports of myocarditis and pericarditis after vaccination with AstraZeneca have also been received, there is insufficient evidence to recommend similar warnings.”
Regulators in the United States have issued a similar alert to doctors.